Hormone replacement/birth control pills


#1

I have a kind of weird situation:

I had my tubes tied after my daughter was born 7 years ago. Bad decision, I know now, at the time I didn’t realize how wrong it was. It ended up not working, as I have been pregnant 3 times since then (2 miscarriages, 1 tubal pregnancy).

Over the last several months, I have had some problems with hormonal imbalance. The doctors feel it’s possible that I am in perimenopause, but not sure yet. It wasn’t a troubling problem until this month. My period has lasted 21 days so far this month. The doctor has prescribed Provera (progesterone) to stop the bleeding until I have my next appointment.

Here’s my questions. There’s a good chance that she will suggest birth control pills as a way to get my periods back on track. Question 1.) How do you explain to a doctor that knows you got your tubes tied that you now no longer believe in contraception??

Question 2.) As some know, I am trying very hard to leave my husband. I would then live according to Church doctrine (because of my first marriage) and would no longer have relations with anyone. In that case, is it okay to be on BCP?

Thank you all for any help you can give me. I am so confused!! :slight_smile:

God bless!

Trish


#2

Trish,

Confessing what you have already done (having your tubes tied) will relieve you of this burden. Which I am sure you have already done. However, according to the Art of Natural Family Planning, by Kippley, tubal ligation destroys the blood supply to the ovaries, can result in endometriosis, and is the cause for a right in blood pressure within the ovarian artery which can create estrogen-progesterone imbalances. Personally, I have been having hormonal problems (I am almost 43). I searched to find a physician who would treat the problems and not cover them up with birth control pills. There are physicians who are strict Catholics who will not prescribe these pills to you. Search until you find one. I would suggest contacting the Pope Paul VI Institute at popepaulvi.com for a list of doctors who use the Creighton Model FertilityCare System in your area. This is how I was able to determine what exactly was going on with me. It took some time, but a far better alternative than a birth control pill, which only covers up the underlying problem. I hope you decide to contact them, they will send you the information you need to get started. Please know that you are in my prayers and I hope that all goes well for you and your family. God bless!


#3

Provera is just progesterone - it is okay to take it.

Just tell her you have grown in your faith of being a Roman Catholic and now know the wrongness of your tubal. Be very matter of fact with her about it.

Even if you were married and needed it for medical reasons it would be okay to take but it won’t solve your problem, it will only mask it. The biggest problem with using BCP’s for medical reasons is that it is a rare case that it really works for and there are way too many bad side effects to ignore.

If your Dr. wants to take care of you to the best of her abilities and is willing to expand her own abilities, see if she would be willing to call the Pope Paul VI institute Doctors to consult with them about your case specifically. Check here popepaulvi.com/


#4

www.omsoul.com provides a list of NFP-only physicians who may be able to help you find non-BCP alternatives if your physician is not open to that option.


#5

I have used Provera to get my menstrual periods back on track, so that we could continue using NFP. It has always worked for me. But IMO it sounds like you could be under a lot of stress with your considering leaving your marriage. As we know stress can play a major role in a woman cycles.


#6

#7

as has been said, if you’re not having sex, then there’s no problem with taking the Pill. Also, depending on the circumstances, it is ok to have sex while on the pill if there isn’t contraceptive intent.

And, I’m on the pill right now.(not married as of now, will be married in June, not intending to get off when I’m married). After the first week or so of being naseous, I haven’t had any side effects, and I am no longer in constant severe pain, I can even walk and go to my classes. I feel better than I have in a long time, AND I’m avoiding surgery. So, while I can understand some people’s reluctance to use the pill, I’ve had a very positive experience with it.(Also, I do not have the money or transportation to seek alternate forms of treatment. Not that I’m bothered by that, because the available treatment is working very well)


#8

It ought be said one oughtn’t become complacent using the pill jsut because the primary intent is innocent as it DOES cause abortions and takes God’s hand out of your womb. I would say, at the very, very least, in conjunction with the pill, one ought painstakingly practice NFP including checking cervical muscus to avoid this terrible result of using ABC. My husband and I would rather abstain. BTW, my insurance covered everything. These NFP doctors will give advice on the phone as well.


#9

The problem with this is that if the woman conceives, the pill may indeed act as an abortificant. Therefore, it shouldn’t be used if she is going to engage in sexual activity…


#10

It may prevent implantation IF the woman has a breakthrough ovulation(i think this is estimated to happen 2 or 3% of the time). It also may not. Women do get pregnant on the pill, which means that a breakthrough ovulation was fertilized, and was able to implant. I also know that pre-implantation miscarriage happens very often, without the presence of any foreign substance. I have not seen enough evidence to label the pill as an abortifacent. I understand the reluctance many people have to endorse any use of the pill, but I also have the CCC teachings, and my own physical problems and financial situation(no insurance, college student) to consider. I am going to have sex when I get married, and I know that I won’t be sinning. I’m in a situation that I hate, but I have to deal with it as best I can.


#11

We should avoid going too off-topic. I hope we have helped you, OP.
Prehaps if one wants to discuss if the pill causes abortions, they could start a new thread. I won’t join in, however, since the industry itself acknowleges such anyway. It is written on the insert in the pill packet.


#12

**I don’t know if I can speak for all women, but when I was on the pill I didn’t have ANY cervical mucus. It took months for it to show up post-pill while I was trying to learn NFP. I didn’t even know I was supposed to have cervical mucus:o **


But, since the pill usually creates a standard 28 day cycle, it should be pretty easy to avoid intercourse on potentially fertile days.


Malia




#13

I haven’t been on the pill, but I think practicing NFP while on it would be impossible. The hormones in the pill destroy your menstrual cycle–what bleeding you do have is, after all, breakthrough bleeding, not an actual period. You’re hormonally out of whack, in a state of ‘pseudo-pregnancy,’ and since you’re not ovulating, your body has no need to produce cervical mucus. So you just wouldn’t know when you might be fertile.

The main function of the pill isn’t abortifacient, but to prevent ovulation, though it does function as an abortifacient if ovulation and conception ‘accidentally’ take place. There wouldn’t be a way to figure out how to prevent it from acting as an abortifacient in your case.

I think women need to be very careful when deciding to go on hormonal ABC. The effects it has on a woman’s cycle are scary, same with potential side effects (stroke? blood clots? death?). It seems to be an OB-GYN’s cop-out to prescribe it, saying it will ‘regulate’ a cycle, when in reality it’s just masking whatever problems you have. Definitely check with a doctor who will get to the root of your problems.


#14

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.